Journal Information
Vol. 37. Issue. 3.May - June 2017
Pages 229-356
Vol. 37. Issue. 3.May - June 2017
Pages 229-356
Letter to the Editor
Open Access
Diarrhea and malnutrition in kidney transplant recipient: A case of infection by cryptosporidiosis
Diarrea y desnutrición en paciente trasplantado renal: un caso de infección por criptosporidiosis
Visits
13415
Raquel Castellano Carrasco
Corresponding author
raquelcc1987@gmail.com

Corresponding author.
, M. José Torres Sánchez, Francisco Javier de Teresa Alguacil, Antonio Osuna Ortega
Servicio de Nefrología, Hospital Universitario Virgen de las Nieves, Complejo Hospitalario Universitario de Granada, Granada, Spain
This item has received

Under a Creative Commons license
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text
Dear Editor,

Cryptosporidiosis is an opportunistic infection, which causes diarrhea in renal transplant patients. Without an appropriate treatment, it may produce a serious electrolyte and water disorder.

Here we present a clinical case of a 57 y.o. male with CKD secondary to IgA nephropathy. He had been on regular hemodialysis for 17 months. He received a cadaveric renal transplant without postoperative complications and maintained serum creatinine levels in the 2.9–3.5mg/dl range. The treatment for immunosuppression included: prednisone (5mg/24h), calcineurin inhibitors and mycophenolate mofetil.

Eleven months later, the patient is admitted to the hospital because watery diarrhea (8–10 times per day) of 12–15 day duration, diffuse abdominal discomfort and weight loss.

The physical exam shows abdomen without pain during palpation and increased peristalsis. Blood biochemistry revealed a worsening of renal function together with acidemia due to metabolic acidosis and a low value of total protein (3.7mg/dl) indicating malnourishment.

Stool culture for bacteria was negative; Clostridium difficile toxin was also negative; CMV, rotavirus and adenovirus antigens were negative. Finally a stool parasites exam reveals the presence of Cryptosporidium. Paromomycin 700mg trice daily was started and maintained for 2 weeks. The patient improved clinically. The diarrhea disappeared and renal function returned to baseline.

Cryptosporidiosis is an opportunistic infection produce by the parasite Cryptosporidium, an intracellular pathogen with more than 35 species. Most of the infections in humans1 are produced by the subtypes C. parvum and C. hominis.

The prevalence of this disease in Europe is 1–2%, in North America is 0.6–5% and it is as high as 20% in Asia Africa and South America.2

The first case of this infection was published in 1972, and 7 year later Wiesburger3 presented the first transplanted patient with Cryptosporidiosis. Presently it is a rare case of diarrhea in renal transplant patients.

As observed in our patient, the main symptom is diarrhea that if became persistent may cause malabsorption with malnourishment.4

To make the diagnosis it is required to demonstrate the presence of the parasite in tissues or fluids, the most common method is the Ziehl–Neelsen staining.2,4,5 Other approaches such as colonoscopy have lower efficacy although sometimes help to reach the diagnosis.5

Regarding the treatment the first choice is Paromomycin or Spiramycin. In our case it demonstrated to be effective with disappearance of symptoms and normalization of biochemistry. Also Nitazoxanide for 5–21 days has been shown to eradicate the parasite.6

In conclusion, Cryptosporidiosis is rare in transplanted patients but given the state of immunosuppression these patients are at risk of these type of infections.5 Therefore Cryptosporidiosis should be included in the differential diagnosis of diarrhea mainly if it is associated to clinical and biochemical signs of malnourishment.

References
[1]
S.M. Caccio, R. Chalmers.
Human cryptosporidiosis in Europe.
Clin Microbiol Infect, 22 (2016), pp. 471-480
[2]
M.G. Zeier.
A dance teacher with kidney–pancreas transplant and diarrhoae: what is the cause?.
Nephrol Dial Transplant, 20 (2005), pp. 1759-1761
[3]
W.R. Weisnburger, O.F. Hutcheon, J.H. Yardey, J.C. Roche, W.D. Hillis, P. Charache, et al.
Cryptosporidiosis in an immunosuppressed renal-transplant recipient with IgA deficiency.
Am J Clin Pathol, 72 (1979), pp. 473-478
[4]
F. Aulagnon, A. Scemla, S. DeWolf, C. Legendre, J. Zuber.
Diarrhea after kidney transplantation: a new look at frequent symptom.
Transplantation, 98 (2014), pp. 806-816
[5]
A. Franco, N. Rocamora, E. Merino, A. Paya.
Criptosporidiosis: una infección rara en el trasplante renal.
Nefrologia, 26 (2006), pp. 753-754
[6]
I. Krause, J. Amir, A. Dagan, J. Behor, Z. Samra, M. Davidovits.
Cryptosporidiosis in children following solid organ transplantation.
Pediatr Infect Dis J, 31 (2012), pp. 1135-1138

Please cite this article as: Castellano Carrasco R, Torres Sánchez MJ, de Teresa Alguacil FJ, Osuna Ortega A. Diarrea y desnutrición en paciente trasplantado renal: un caso de infección por criptosporidiosis. Nefrologia. 2017;37:338–339.

Copyright © 2016. Sociedad Española de Nefrología
Idiomas
Nefrología (English Edition)
Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?